Navigation

Swelling in feet and legs: Prednisone side effect?

Yesterday, I had the strangest thing happen.  When I came home from work, I noticed that I had extreme swelling in my feet and legs–I haven't had this since I was pregnant with DS. It was pitting edema, which is something I've never had before. My BP was a little high, but nothing too serious. So I started pushing water and elevated both legs. This morning it was almost normal (my left foot/ankle was still slightly swollen), so I'm not sure what's going on. I have an appt. with my PCP on Monday, so I'll talk to him about it, but I was just wondering if anyone has had this issue with prednisone. I've had other complications from prednisone, but this one is new to me. 

11
149

Comments 11

  • Melissa G

    Wow, dory, that had to be very uncomfortable! I have never had that happen, but oral steroids can cause salt retention, which then can cause swelling. I would definitely bring this up to your dr on Monday. I am glad that the swelling went down after you drank water and elevated your legs. Let us know how your appt goes. 

  • LK

    Oh, Dory, I hope it gets better!  I have had some swelling in my legs from being on pred, too.  Not quite to that extent but noticeable.  I try to elevate my legs as often as I can during the day and keep track of how much water I drink.  It is harder in the winter to make sure I drink enough.

    Perhaps call your doctor today just to see if there is anything else you can do over the weekend to help?  Also, a pharmacist is a great resource person to ask questions about medicine side effects.

  • Shea

    Im glad your checking in with your doctor because my doctors are always asking me if I have swelling in legs and feet as it can be a sign of heart problem– a little excerpt:

    Swelling of the Feet and Lower Legs

    Retention of fluid in the feet and legs is known as peripheral edema. Edema may appear as "sock marks" on your legs and ankles at the end of the day, especially if you wear tight socks or hose. Mild peripheral edema is common. Your doctor may check for this sign by pressing a finger against your ankle or shin bone to see if a depression or dent is left behind. This is called "pitting edema” and it could indicate 

    Edema may be a sign of heart failure because when your heart is not pumping well, fluid from inside your blood vessels tends to leak out into surrounding tissues. The legs and ankles are common areas for edema because of the effects of gravity.

     

  • Wheezy Me

    Dory, I second what others already said: could be the prednisone or other causes (heart, kidney etc). Please discuss it with your doctor. I guess they will order some basic lab tests,  and probably an echo study (if you have risk factors for heart disease, or if the edema doesn't go away after you finish taking the pred).

    I hope it's just the pred and will go away soon.🤗

  • dory2005

    Thanks, everyone. I started pushing more water and cut out all carbonated drinks, and that did seem to help. The swelling wasn't nearly as bad yesterday, and today it's minimal. I do have a slight arrhythmia (which the pred/nebs aggravate, so I am on a calcium channel blocker for that), so I get an EKG every year, and an echo every 2-3 years. I'll talk to my PCP Monday, and then I have an appt in March with my cardiologist, unless they think I need to be seen earlier. I am hoping that it's just the pred and lack of drinking water, but we shall see. I really appreciate the support! 

  • LK

    Dory,  Glad it's a little better!  It is hard when we have other medical conditions and have to figure out what is causing what!  Hope you keep improving!  

  • Pljohns

    Dory-I have the same problem every time I’m on pred.  For me, it’s a balance-if I drink too much water, I retain it, if I drink too little, I still swell. For me, the sweet spot seems to be about 60 oz a day.  I have noticed that it’s worse for me around 20mg pred too.  Once I get below that, it seems to resolve much more quickly.  Hope you are better!

  • dory2005

    Thanks, Lynn! My PCP thinks it's the prednisone. My feet/ankles were fine today, so he told me to watch it and keep drinking water and limit carbonated drinks. 

  • LK

    Dory,  So glad you had two good doctor appointments today!  That always eases my mind when I can actually see and talk with my doctors.  Even if not much changes it just helps me.